Alert archive / California / Wind Advisories in 2019
Wind Advisory 3, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Feb 1, 2019, 1:48 PM PST for San Bernardino County, California. It took effect at Feb 2, 2019, 1:00 PM PST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 1, 2019, 1:48 PM PST (21:48 UTC)
- In effect from
- Feb 2, 2019, 1:00 PM PST
- Expired
- Feb 2, 2019, 7:00 PM PST
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2401 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
384 WWUS75 KPSR 012148 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 248 PM MST Fri Feb 1 2019 CAZ560-021100- /O.NEW.KPSR.WI.Y.0003.190202T2100Z-190203T0300Z/ Joshua Tree NP West- Including the cities of Cottonwood Visitor and Lost Horse-Keys Village 148 PM PST Fri Feb 1 2019 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM PST SATURDAY... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect from 1 PM to 7 PM PST Saturday. * WINDS...South near 30 mph with gusts up to 45 mph. * TIMING...late Saturday afternoon through Saturday evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
3 follow-up statements
030 WWUS75 KPSR 020633 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1133 PM MST Fri Feb 1 2019 CAZ560-030300- /O.CON.KPSR.WI.Y.0003.190202T2100Z-190203T0300Z/ Joshua Tree NP West- Including the cities of Cottonwood Visitor and Lost Horse-Keys Village 1033 PM PST Fri Feb 1 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 7 PM PST SATURDAY... * WINDS...South near 30 mph with gusts up to 45 mph. * TIMING...Late Saturday afternoon through Saturday evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
480 WWUS75 KPSR 021708 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1008 AM MST Sat Feb 2 2019 CAZ560-030300- /O.CON.KPSR.WI.Y.0003.190202T2100Z-190203T0300Z/ Joshua Tree NP West- Including the cities of Cottonwood Visitor and Lost Horse-Keys Village 908 AM PST Sat Feb 2 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM PST THIS EVENING... * WINDS...South around 30 mph with gusts up to 45 mph. * TIMING...This afternoon through this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
543 WWUS75 KPSR 030304 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 804 PM MST Sat Feb 2 2019 CAZ560-030415- /O.EXP.KPSR.WI.Y.0003.000000T0000Z-190203T0300Z/ Joshua Tree NP West- Including the cities of Cottonwood Visitor and Lost Horse-Keys Village 704 PM PST Sat Feb 2 2019 ...WIND ADVISORY HAS EXPIRED... Locally gusty winds will continue, but should remain below 40 mph for the the remainder of the evening. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 1, 1:45 PM PST, 3 minutes earlier.
Area forecast discussion, Feb 1, 1:45 PM PST, 3 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 245 PM MST Fri Feb 1 2019 .SYNOPSIS... A potent Pacific storm system will sweep through the area this weekend with excellent rain chances late Saturday afternoon into Sunday. While a few light showers could persist Monday and Tuesday, most locations will be dry albeit with extensive cloud cover. Another weather disturbance will slide into the region during the middle of next week providing the next good chance of rain. && .DISCUSSION... With one small upper low ejecting into New Mexico this afternoon, a much larger Pacific trough is poised to swing into the SW Conus over the next couple days. WV imagery shows jet energy on the west side of the trough axis reloading available PV into the southern portion of the overall anomaly near 34N 132W. This explains the forecast deepening phase of the midtropospheric circulation off the central CA coast tonight, in addition to the likely slowing of forward progress in recent model iterations. Regardless, there is good agreement among high resolution convective models and coarser global model that this system will push a well defined cold front onshore Saturday morning, then maintain definition marching through the forecast area into Sunday. The frontal timing and bulk of the banded rainfall looks to affect the SE California deserts in the 03-09Z time frame, and 06-18Z Sunday time frame in Arizona. Moisture levels will increase further Saturday with PWATs reaching around 1 inch for much of the lower elevations around the region by the afternoon. Very effective vorticity based forcing and excellent frontal structure should readily tap this moisture, and SREF plumes suggest fairly widespread rainfall amounts in a 0.25-0.50" range. However, a strong southwesterly low level flow will provide enhancing upslope conditions, and higher rainfall amounts of 0.75- 1.00" (or even slightly higher are possible). Both ARW and NMM high resolution cores seem most aggressive in portraying over an inch of rainfall for high elevations of Joshua Tree NP, as well as favored orographic area north and east of Phoenix. Models continue to indicate an unsettled weather pattern for the western Conus through at least the middle of next week as another deep low digs and intensifies off the Pacific Northwest coast Monday and Tuesday gradually ejecting into the Great Basin by Thursday. While moisture associated with the weekend system will not completely be scoured from the forecast area ahead of this next system, there is little to no impetus or evident shortwave forcing that would support rainfall Monday and Tuesday. Conceivably, some moist upslope flow could spark some showers over higher elevations. However, higher POPs spread over the prolonged Monday/Tuesday time and space by automated forecast initializations seems unreasonable considering investigation of GEFS members shows little to no rainfall in this time frame. Thus, have attempted to confine smaller POPs outside of lower desert communities until the bulk of the upstream weather system pushes into the CWA Wednesday. Forecast confidence is somewhat modest for the middle of next week as essentially all NAEFS members show the main trough digging southward into the Desert Southwest on Wednesday. 00Z NAEFS members were slightly faster with the forward progression of this system versus 12Z operational members, and further slowing of this system in the future would not be unexpected. Another potential wrinkle is the possibility of some sub-tropical moisture working far enough northward to interact with the Wednesday trough. The GFS ensemble suite is more inclusive of the sub-tropical moisture than the European, but even the European hints at it as a possibility. Given it is still fairly far out in time, we have held PoPs mainly in the slight chance/chance category until better timing resolution can be achieved. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Dry NW flow aloft will limit high cloud coverage through this afternoon, but residual low-level moisture will yield FEW-SCT clouds around 5-7 kft. Winds will be light and variable at times through this evening, but should mostly favor southerly across the Valley. Directions will eventually see an easterly shift tonight. High clouds will increase in coverage tonight from the SW, while SCT-BKN clouds will persist through the night with bases around 5 kft AGL. With daytime mixing Saturday, winds should shift to the south by the afternoon, with a few gusts around 15 kts possible. Southeast California/Southwest Arizona including KIPL and KBLH: Light and variable winds expected at KIPL through this afternoon and a light southerly wind at KBLH. FEW-SCT clouds around 4-6 kft AGL are possible this afternoon through tonight and may fall as low as 3 kft AGL Sunday morning. A Pacific weather system will push into Southern CA tonight, which may lead to some isolated virga between 3Z-6Z followed by a chance for light rain as early as 11Z. Chances for spotty light rain showers will continue through Saturday afternoon. Stronger gradient winds aloft ahead of the disturbance will lead to some breezy conditions by Saturday afternoon, with KIPL around 7-12 kts, gusting 15-20 kts, and KBLH around 12-17 kts, gusting 20-25 kts. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Sunday through Thursday: Unsettled conditions are likely to occur for a good portion of the period with a low pressure system bringing widespread wetting rains to the Desert Southwest early Sunday with rain totals approaching one inch across the higher terrain north and east of Phoenix. Slight chances of mainly high terrain showers will then persist through at least Tuesday with another potential storm system for next Wednesday. Below normal temperatures are also expected to persist through the week. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...Wind Advisory from 1 PM to 7 PM PST Saturday for CAZ560. && DISCUSSION...MO/Kuhlman AVIATION...Benedict FIRE WEATHER...Hirsch/Kuhlman
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 7:20 PM PST | Areal Flood Advisory | PSR | Imperial | 3 hr |
| Jan 31, 9:35 PM PST | Areal Flood Advisory | PSR | Imperial, Riverside | 2 hr |
Nearby
Wind Advisories in California, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.